advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Spokane, Washington, USA:

I'm a 16 year old female who is somewhat active. I was recently hospitalized for DKA. Since being out and getting my blood sugars under control again I've had too many low blood sugars, even after adjusting my insulin several times. I'm curently on NPH and NovoLog, two times a day ( breakfast and dinner). Some of my lows have even been down in the lower 30s. Is there a certain place I could inject that won't cause my insulin to work as fast? How long should I wait to exercise after taking my insulin? What might be good snacks to treat lows

Answer:

I presume that you have not recently been diagnosed with diabetes, say, in the past six months. If so, you are probably still in the honeymoon phase and you would really want to direct specific insulin changes with your diabetes team. Even so, you should feel comfortable asking your questions to your on diabetes team.

Sometimes we find that the site of an injection does influence the rate of insulin uptake and therefore the degree of glucose fall. Also, if you inject in the leg, and then, for instance, go jogging, the blood flow to the legs increase which might influence a more rapid uptake of insulin.

Search this site for similar questions as one of the panel members has recommended a book on diabetes/insulin/exercise, etc. It's a great resource.

The abdominal sites tend to have the fastest uptake of insulin. The hips may not be as fast (unless, say you go biking or swimming.) If your activity does not include much arm movements (jogging, soccer, etc) then arm injections may be good for you. I would not necessarily inject the arms before you row, play tennis, go swimming, etc.

Good snacks to treat lows include "fast-acting" sugars. This might typically be three large glucose tablets, five to seven life-savers candies, a small glass of juice or soda. Follow up the fast-acting with a small protein portion, such as some peanut butter or luncheon meat. You should also try to prevent lows by a little carbohydrate or protein loading before exercising or using one of the proprietary products with uncooked cornstarch (e.g. an Extend energy bar). Do talk with your diabetes team.

DS

[Editor's comment: The book is probably The Diabetic Athlete by Sheri Colberg, Ph.D. and Edward Horton. BH]

DTQ-20040218200109
Original posting 20 Feb 2004
Posted to Blood Tests and Insulin Injections and Exercise and Sports

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.